I wanted to tell my story of what I did today that was beyond careless. My plan was to take a shower and then eat some dinner, but my BG was a little elevated in the 160 range, so I bolused and took my shower. Then I called my dad, played frisbee with my dog - thought about eating but got distracted by my aunt stopping over. She was over for about 10 minutes, when she left I remembered I had to eat, when I was staring in the refigerator I realized how long it had been since I bolused. In a panic, I drank some juice and had a few pieces of candy. In my frantic state I tried to control myself from eating everything in sight. After I calmed down, I realized it was 90 minutes since I bolused!!! I was literally on the edge, I am going to be more careful about how I pre bolus now, I obviously got way distracted and forgot to eat, it could have been a lot worse though as I wanted to go out and run errands. Be careful!
Kelly - You bring up a good point about post-bolus, pre-meal distractions. Before the advent of rapid acting insulin analogs, I often pre-bolused 1/2 to one hour with short acting R insulin. One of the improvements of the rapid acting insulin was that you could literally dose when the meal was actually in front of you. At least this was the idea, over-idealized by the insulin marketers.
As most of us have learned, pre-bolusing is a useful tool for us to use but it comes with a big risk as your story illustrates. Maybe a good practice would be to set an alarm on your cell phone to remind you of your intentions. Life's distractions can really be dangerous. You bring up an important point.
When I was on MDI, and Byetta, I needed to eat within 20 or so minutes because the Byetta seemed to speed up the insulin. Now on the pump, and still using Byetta, I usually use less insulin and need to wait at least 30 minutes before eating. But a few days ago I took a larger than normal amount of insulin, and Byetta. At about thirty minutes, I 'crashed' to 52. So, I learned, again, to beware of insulin and Byetta together.
I am kind of scared of going on byetta. My doctor mentioned it last visit but I usually do well with bolusing ahead of time to avoid large spikes, to me large spikes is less than 180 after meals, if I take humalog 30 minutes prior my CGM doesn't spike at all.
It was so scary yesterday and intensified because I was alone, the fiance is out of town and no one would check up on me til today if something happened.
In truth, insulin plus byetta can equal 'fun and games'. Taking Byetta helps with the effectiveness of insulin for me......I need less insulin. I assume that I am not the only 'pumper' using Byetta, but I haven't found anyone else. Byetta helps many people with appetite control, but not me. It just means I need less insulin.
I do prebolus 30 and up to 45 minutes, but I guess that until few days ago, I hadn't taken a large dose of insulin and Byetta at the same time. When it dropped to 52, it did so quite rapidly. Scary
With 90 minutes of bolus ahead I would be dead - no phun intended.
One word of caution: Byetta is only approved for T2 diabetics. (1) It does amplify the secretion of insulin by the beta cells (makes no sense for T1). (2) It does reduce glucagon secretion for a while (makes some sense for T1 but is unpredictable). (3) It does slow down the digestion (not always wanted). Overall I think that Metformin (only effect 2) or Symlin (only effect 3) are better suited for T1 diabetics. In my opinion from that list only Metformin remains because the side effects of Symlin like nausea can be rather unpleasant.